Alert archive / Michigan / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 24, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 18, 2013, 3:08 PM EDT for Charlevoix County, Cheboygan County, Otsego County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2013, 3:08 PM EDT (19:08 UTC)
- Expired
- Jul 18, 2013, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charlevoix County, MI, Cheboygan County, MI, Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 35 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1033 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
264
WUUS53 KAPX 181908
SVRAPX
MIC029-031-137-182000-
/O.NEW.KAPX.SV.W.0024.130718T1908Z-130718T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
308 PM EDT THU JUL 18 2013
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN...
SOUTHWESTERN CHEBOYGAN COUNTY IN NORTHERN LOWER MICHIGAN...
NORTHEASTERN OTSEGO COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 400 PM EDT
* AT 259 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF VANDERBILT...AND MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WOLVERINE...PICKEREL LAKE AND EASTERN CORWITH TOWNSHIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4507 8437 4512 8479 4529 8481 4529 8474
4532 8473 4532 8437
TIME...MOT...LOC 1908Z 279DEG 31KT 4520 8466
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
860
WWUS53 KAPX 181914
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
314 PM EDT THU JUL 18 2013
MIC029-181923-
/O.CAN.KAPX.SV.W.0024.000000T0000Z-130718T2000Z/
CHARLEVOIX MI-
314 PM EDT THU JUL 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLEVOIX COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF CHARLEVOIX
COUNTY.
LAT...LON 4507 8437 4511 8474 4529 8473 4527 8437
TIME...MOT...LOC 1913Z 281DEG 34KT 4519 8458
$$
MIC031-137-182000-
/O.CON.KAPX.SV.W.0024.000000T0000Z-130718T2000Z/
CHEBOYGAN MI-OTSEGO MI-
314 PM EDT THU JUL 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
OTSEGO AND SOUTHWESTERN CHEBOYGAN COUNTIES UNTIL 400 PM EDT...
AT 304 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VANDERBILT...
AND MOVING EAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PICKEREL LAKE AND EASTERN CORWITH TOWNSHIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4507 8437 4511 8474 4529 8473 4527 8437
TIME...MOT...LOC 1913Z 281DEG 34KT 4519 8458
HAIL...1.00IN
WIND...60MPH
$$634
WWUS53 KAPX 181927
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
327 PM EDT THU JUL 18 2013
MIC031-137-182000-
/O.CON.KAPX.SV.W.0024.000000T0000Z-130718T2000Z/
CHEBOYGAN MI-OTSEGO MI-
327 PM EDT THU JUL 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OTSEGO AND SOUTH CENTRAL CHEBOYGAN COUNTIES UNTIL 400 PM EDT...
AT 318 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOLVERINE...
AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PICKEREL LAKE AND EASTERN CORWITH TOWNSHIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4507 8437 4518 8465 4527 8462 4528 8456
4527 8437
TIME...MOT...LOC 1927Z 279DEG 23KT 4520 8451
HAIL...1.00IN
WIND...60MPH
$$695
WWUS53 KAPX 181944
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
344 PM EDT THU JUL 18 2013
MIC031-137-181953-
/O.CAN.KAPX.SV.W.0024.000000T0000Z-130718T2000Z/
CHEBOYGAN MI-OTSEGO MI-
344 PM EDT THU JUL 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTSEGO AND SOUTH
CENTRAL CHEBOYGAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 4507 8437 4518 8465 4527 8462 4528 8456
4527 8437
TIME...MOT...LOC 1943Z 281DEG 34KT 4514 8419
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:55 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 18, 1:55 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
155 PM EDT THU JUL 18 2013
.SYNOPSIS...
ISSUED AT 337 AM EDT THU JUL 18 2013
A LARGE AREA OF HIGH PRESSURE WILL CONTINUE TO BRING HOT WEATHER TO
NORTHERN MICHIGAN TODAY...WITH MUGGY CONDITIONS LINGERING THROUGH
FRIDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
GRADUALLY INCREASE TODAY...AS A COLD FRONT APPROACHES THE UPPER
GREAT LAKES AND MOVES THROUGH THE REGION ON FRIDAY. A COOLER AND
MORE COMFORTABLE AIR MASS WILL SETTLE INTO MICHIGAN THIS WEEKEND.
&&
.UPDATE...
ISSUED AT 1257 PM EDT THU JUL 18 2013
MESOSCALE OUTFLOW FROM CONVECTION OVER EASTERN UPPER CONTINUES TO
LIGHT OFF CONVECTION OVER NORTHERN /QUICKLY BECOMING NORTHEAST/
LOWER. THIS BOUNDARY WILL LIKELY SERVE AS THE FOCUS FOR ADDITIONAL
ISOLATED TO SCATTERED ACTIVITY THROUGH THE AFTERNOON WHILE AREAS
FURTHER NORTH ACROSS EASTERN UPPER FINALLY START TO CLEAR OUT FROM
MORNING ACTIVITY. WILL ADJUST POPS SOME TO ACCOUNT FOR
THIS...GENERALLY INCREASING THEM THROUGH THE AFTERNOON OVER
NORTHERN LOWER. CERTAINLY AN ISOLATED SEVERE THREAT BASED ON AMPLE
INSTABILITY AND MODEST DEEP SHEAR...WITH CELLS NEARING RADAR-BASED
SEVERE WEATHER THRESHOLDS NEAR ATLANTA LAST HOUR. WILL ADD SOME
ENHANCED WORDING TO THE FORECAST IN THESE AREAS AS WELL FOR
WIND/HEAVY RAIN.
WHILE THE CURRENT SHRA/TSRA ACTIVITY HAS WREAKED HAVOC ON SHORT
TERM TEMPERATURES...DO EXPECT RECOVERY ENOUGH THAT 90 IS STILL IN
REACH FOR MOST LOCATIONS SOUTH OF M-68. ALONG/SOUTH OF M-72...90
IS IN THE REAR-VIEW MIRROR WITH KCAD AT 94 THIS HOUR...SO HIGHS
GENERALLY LOOK FINE.
UPDATE ISSUED AT 911 AM EDT THU JUL 18 2013
CHANGES THIS HOUR: WILL UP GOING PRECIPITATION CHANCES FROM THE TIP
OF THE MITT NORTH THROUGH THE REMAINDER OF THE MORNING HOURS AS
CONVECTIVE ACTIVITY DEVELOPING ALONG QUASI-STATIONARY FRONTAL ZONE
CONTINUES TO SPILL INTO MY NORTHERN ZONES WITH ENOUGH UPSTREAM
ACTIVITY TO KEEP THIS GOING THROUGH NOON OR A LITTLE AFTER.
EARLY CONVECTIVE COMPLEX OVER LAKE HURON WAS QUITE
ROBUST...PRODUCING NEAR 40KT WINDS OVER THE /SLIGHTLY/ COOLER LAKE
SURFACE. THIS IS IN LINE WITH INCREASING WINDS ALOFT PRODUCING
EFFECTIVE SHEARS AROUND 40KTS THIS MORNING.
STILL LOOKING INTO AFTERNOON CONVECTIVE CHANCES...ALTHOUGH A LULL
THROUGH EARLY AFTERNOON APPEARS LIKELY. WE/RE GOING TO NEED THE
LAKE BREEZE TO HELP GET THINGS GOING...BUT GETTING SOME CONVECTION
TO PERCOLATE SEEMS VERY PLAUSIBLE GIVEN A MODIFIED APX
SOUNDING...WHICH WITH 89/68 GIVES AROUND 2000 J/KG OF UN-CAPPED
MLCAPE. ANY STORMS THAT DEVELOP HAVE THE POTENTIAL TO BE LOCALLY
SEVERE WITH THE INSTABILITY / INCREASING SHEAR IN PLACE.
HEAT ADVISORY LOOKS GOOD...WITH MOST OF NORTHERN LOWER LIKELY TO
SEE HIGHS RIGHT AROUND WHERE THEY WERE YESTERDAY AND HEAT INDICES
REACHING ABOVE THE CENTURY MARK IN MANY PLACES AGAIN. KEPT GOING
HIGHS OVER EASTERN UPPER...BUT INCREASED TEMPS SOME SOUTH OF M-68
TO MATCH UP WITH WHAT OCCURRED YESTERDAY.
UPDATE ISSUED AT 629 AM EDT THU JUL 18 2013
JUST SOME MINOR TIMING AND TRACKING ALTERATIONS TO THE FORECAST
SHOWERS AND STORMS...AS WELL AS CLOUD FORECAST. THEY WERE JUST A
BIT NORTH OF THE ANTICIPATED AREA...IMPACTING MAINLY EASTERN UPPER
MICHIGAN. THERE COULD BE SOME SCATTERED ADDITIONAL SHOWERS AND
STORMS TO ROLL THROUGH DURING THE MORNING...BUT STILL EXPECTING A
LULL AROUND MID DAY...BEFORE MORE SHOWERS AND STORMS ARE LIKELY
TO FIRE LATER THIS AFTERNOON AND ESPECIALLY TONIGHT.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 337 AM EDT THU JUL 18 2013
CURRENTLY...WEAK EMBEDDED VORTICITY MAXES WERE RIDING THROUGH WNW
FLOW ALOFT/LOWERED HEIGHTS THROUGH EASTERN UPPER/STRAITS AND FAR
NRN LOWER MICHIGAN. POCKETS OF SHOWERS AND THUNDERSTORMS WERE
ASSOCIATED WITH THE VORTICITY...AND AIDED BY A WESTERLY H8 LLJ
RESULTING IN CONVERGENCE ALONG AN EXISTING FRONTAL BOUNDARY AT THE
EDGE OF THE BEST H8 THETA-E GRADIENT. POSSIBLE UPPER DIVERGENCE IN
LEFT EXIT REGION OF THE UPPER JET COULD ALSO BE HELPING THE STORM
DEVELOPMENT. THESE STORMS WERE TRACKING ESE AT 25 MPH OR SO...AND
WILL LIKELY START TO WEAKEN AS THEY WORK FURTHER INTO OUR NECK OF
THE WOODS...AWAY FROM THE BETTER CONVERGENCE AND OVERALL FORCING.
WHILE THE INSTABILITY IS LESS THAN IMPRESSIVE...AND LIKELY LEADING
TO LITTLE TO NO SEVERE WEATHER (THE STORMS ARE NO WHERE NEAR
SEVERE ATTM)...WILL HAVE TO KEEP AN EYE ON THINGS...AS WINDS ALOFT
AND EFFECTIVE BULK SHEAR ARE INCREASED ACROSS EASTERN UPPER. H5
WINDS OF 35-40KTS WITH EFFECTIVE SHEAR AT 30KTS.
THE OVERALL PATTERN SHOWS CONTINUED INCREASED HEIGHTS ACROSS
VIRTUALLY THE ENTIRE COUNTRY...WITH THE STRONGER UPPER FLOW ACROSS
THE US/CANADIAN BORDER. A MUCH MORE DEFINED MID LEVEL TROUGH WAS
SEEN IN FAR SOUTHERN SASKATCHEWAN...WHICH WILL BE THE MAIN FOCUS
OF THE TONIGHT/FRIDAY WEATHER PERIOD. TEMPERATURES CONTINUES TO BE
VERY MILD AT NIGHT WITH ALL AREAS IN THE 70S.
RECAP OF YESTERDAY: YESTERDAY'S 00Z APX SOUNDING AND OBSERVATIONS
SHOWED THAT ALTHOUGH WE HAD 1100J/KG OR SO OF MLCAPE...SLIGHTLY
BETTER MIXING THAN ANTICIPATED (CRUCIAL FOR POPPING OFF
THUNDERSTORMS IN NRN LOWER..AWAY FROM THE FRONTAL ZONE IN EASTERN
UPPER) PREVENTED US FROM BREAKING A CAP OF WARM AIR AT 700MB. AS A
RESULT...NOT MUCH OCCURRED IN THE WAY SHOWERS/STORMS. THIS WAS NOT
THE CASE IN EASTERN UPPER WHERE A FRONT AND WEAK WAVES ALOFT
RESULTED IN SCATTERED ACTIVITY.
TODAY AND TONIGHT...THE FRONTAL ZONE ACROSS EASTERN UPPER WILL
EDGE IT'S WAY NORTH A BIT TODAY THE AFOREMENTIONED STRONGER WAVE
FROM SASKATCHEWAN INDUCES LOW PRESSURE THAT WORKS INTO ONTARIO BY
12Z FRIDAY. THIS WILL RESULT IN BACKED LOW LEVEL FLOW THAT IS THE
IMPETUS FOR THE NORTHWARD LIFT OF THE FRONT. THIS MAY TAKE AWHILE
TODAY...AS CURRENT CLOUDS AND PRECIPITATION ACROSS EASTERN UPPER
INTO THE MORNING WILL ACT TO STRENGTHEN THE SFC BASED FRONT DUE TO
DIFFERENTIAL HEATING. THIS IN ITSELF MAY RESULT IN ADDITIONAL
SHOWER AND STORM DEVELOPMENT...BUT DO FEEL THAT AS THE H8 LLJ
WEAKENS AS TOUCH...EXTENT/COVERAGE OF NOCTURNAL SHOWERS AND STORMS
DWINDLES FOR A PERIOD OF RATHER QUIET WEATHER ACROSS THE NRN
SECTION OF THE CWA. WHILE STRONGER WARMING COMMENCES IN MUCH OF
NRN LOWER...IT'S TIME TO TAKE A LOOK AT THE BL MOISTURE AGAIN AND
THE EXTENT OF MIXING OUT SOME OF THE MOISTURE WHICH HAS BEEN
CRITICAL FOR THE DEVELOPMENT OF SHOWERS AND STORMS. ONCE
AGAIN...THE DATA SHOWS SFC BASED TD'S COULD MIX OUT TO SOMETHING
THAT RESULTS IN A DRIER SUB CUMULUS LAYER...SUCH AS THE 00Z
SOUNDING FROM YESTERDAY EVENING. THIS WOULD LEAD ONE TO BELIEVE
THAT ISOLATED SHOWER/STORMS ARE NOT POSSIBLE. HOWEVER...HEIGHTS
IN THE CAPPING LAYER ARE ALSO GOING TO FALL A TOUCH...WHICH MAY
HELP TO ERODE SAID CAP...ALLOWING STORM TO FIRE OFF ROUGHLY
ALONG/NORTH OF M-32...AND AWAY FROM THE STABILIZING INFLUENCE OF
MORE STABLE LOW LEVEL MARINE AIR (NW LOWER). WE WILL BE LACKING A
FOCUS FOR ANY PRECIPITATION DEVELOPMENT...BUT WE COULD SEE SOME
LAKE BREEZE CONVERGENCE SET UP ACROSS FAR NE SECTIONS OF NE
LOWER...AND WITH BETTER HEIGHT FALLS NORTH...AGAIN...MAYBE THE
ROGERS CITY/ATLANTA/ALPENA AREAS...COULD SEE SOME ACTION THIS
AFTERNOON (PLUS WHATEVER CAN MAKE IT IN THERE THIS MORNING).
ALL THIS SAID...IT IS NOT THE MAIN FOCUS. THE STRONGER SHORTWAVE
TROUGH DOES WORK INTO THE WESTERN GREAT LAKES OVERNIGHT...WITH A
COLD FRONT PUSHING INTO CENTRAL UPPER...NRN WISCONSIN AND SRN MN.
THE MAIN SFC LOW IS PROJECTED TO BE DEVELOPING INTO EASTERN
ONTARIO BY 12Z...AS AN EVEN STRONGER SHORTWAVE DIGS INTO FAR NW
ONTARIO. WHILE WEAKER SFC CIRCULATIONS DEVELOP ALONG THE
FRONT...THE MAIN H8 LLJ JET WINDS DEVELOP ACROSS EASTERN UPPER
MICHIGAN LATE IN THE AFTERNOON AND EVENING...THEN SHIFT NORTH AND
EAST OF US THROUGH THE NIGHT. WE WILL SEE INCREASING MID LEVEL
WINDS WITH TIME THROUGH THE NIGHT AND INTO FRIDAY...BUT THE MAIN
MCS THAT WE WERE EXPECTING LOOKS LIKE IT WILL WANT TO TRACK NORTH
AND EAST OF US. THAT SAID...THE WEAKER SFC CIRCULATIONS WILL HAVE
WEAKER PIECE OF LLJ JET WINDS ASSOCIATED WITH THEM...AND WILL
INCREASINGLY FAVORABLE INSTABILITY/STEEPER MID LEVEL LAPSE RATES
AND INCREASING WINDS/SHEAR ALOFT...ADDITIONAL MCS ACTIVITY REMAINS
POSSIBLE ACROSS ALL OF NRN MICHIGAN. SO..ORGANIZED SEVERE WEATHER
REMAINS A THREAT...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.
WET BULBS ARE STILL VERY HIGH (13.5KFT) FOR THE AMOUNT OF
INSTABILITY EXPECTED (1000J/KG MUCAPE AT DAYBREAK). THE MAIN
SEVERE WEATHER THREAT MAY BE ABLE TO HOLD OFF UNTIL FRIDAY...WHEN
THE FRONT COMES THROUGH.
HEAT ADVISORIES WILL BE ALLOWED TO ROLL THROUGH THE ENTIRE
NIGHT...AS INCREASED WINDS/MORE MIXED BL...WILL KEEP TEMPERATURES
VERY MILD OVERNIGHT AND WELL INTO THE 70S.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 337 AM EDT THU JUL 18 2013
(7/19)FRIDAY...DEPENDING ON HOW THE NIGHT BEFORE UNFOLDS, THE
MORNING COULD BE SOMEWHAT QUIET AS THE NIGHT BEFORE WOULD HAVE
TURNED OVER PART OF THE ATMOSPHERE, SO THAT IT WOULD TAKE SOME
MORNING SUNSHINE TO DESTABILIZE THINGS AND REFIRE...OR IT MOST OF
THE ACTION GETS INTO E UPPER TOWARD 12Z, AND THE FRONT CONTINUES TO
PRESS IN ROCKING EVERYONE AS IT GO THROUGH THE REGION. THE MODELS
ARE STILL ADVERTISING FOR THE SECOND IDEA, AS THEY HAVE BEEN FOR THE
LAST FEW DAYS. THE MOISTURE IS POOLED SOUTH OF THE FRONT, WHICH
HAPPENS TO BE OVER OUR FORECAST AREA (SFC DEWPOINTS OF 65-70F), 700
MB WIND SPEEDS ARE AROUND 35-40 KNOTS WITH THE 700-500 MB DEW POINT
DEPRESSION OF 5-10C, GOOD FOR HELPING TO INITIATE DOWNBURSTS. WIND
FLOW AT 700 AND 500 MB IS ROUGHLY UNIDIRECTIONAL, WITH FRONT NEARLY
PARALLEL TO THE FLOW. THE ONLY THING WE ARE MISSING FOR THE
CHECKLIST ON PROGRESSIVE WARM SEASON BOW ECHOES, IS THE ML CAPE OF
>=2000J/KG, WE ARE ONLY AT 1000-1500 DURING THE AFTERNOON, ACCORDING
TO THE GFS AND ECMWF. THE NAM GETS US TO 3000J/KG. SO IF THE NAM IS
RIGHT, THEN WE MEET ALL OF THE GUIDANCE. AS THE FRONT MOVES SOUTH,
IT SHOULD BE THROUGH ALL BUT THE SOUTHEAST COUNTIES BY 00Z.
ONE OTHER THING TO CONSIDER...TEMPERATURES IN NORTHEAST LOWER WILL
APPROACH 90 AGAIN. THIS COULD, WITH THE DEWPOINTS AROUND 70F AGAIN,
WILL PUT THE HEAT INDICES INTO THE 95-100F SO WILL CONTINUE THE HEAT
ADVISORY FOR THE SOUTHEAST COUNTIES, PRIOR TO THE THUNDERSTORMS. THE
ONLY THING THAT COULD MESS THIS UP, WILL BE ANY THUNDERSTORMS THAT
GET GOING EARLIER IN THAT AREA.
FRIDAY NIGHT...IT LOOKS LIKE THE EARLY TO LATE EVENING WILL STILL
HAVE SOME THUNDERSTORM ACTIVITY AS THE FRONT SINKS OUT OF THE
FORECAST AREA BY 03Z. AS THE NIGHT PROGRESSES, THE HIGH PRESSURE
MOVES INTO THE REGION AND THE ATMOSPHERE BEGINS TO DRY AND COOL
THROUGH THE NIGHT.
(7/20)SATURDAY...QUITE THE CHANGE IN STORE AS THE HIGHS ARE EXPECTED
TO BE ABOUT 20F COOLER COMPARED TO THE PREVIOUS DAYS. THE QUESTION
FROM YESTERDAY ABOUT THE CORE OF THE HIGH, LOOKS TO HAVE BEEN
ANSWERED BY THE ECMWF BOWING DOWN TO THE GFS AS THEY BOTH NOW HAVE
THE HIGH BUILDING INTO THE UPPER GREAT LAKES FOR THE DAY. THIS SETS
UP OUR OVERNIGHT TO BE DRY AS WELL, AND THAT WE STILL GET A LIGHT
NORTHERLY FLOW. THIS KEEPS THE NEXT SYSTEM FROM RUSHING INTO THE
UPPER GREAT LAKES.
EXTENDED (SUNDAY THROUGH WEDNESDAY)...(7/21)SUNDAY, THE SFC HIGH
TAKES ITS TIME KEEPING THE WARM FRONT TO THE WEST FROM WORKING ITS
WAY INTO THE UPPER GREAT LAKES. AND EVEN WHEN THE HIGH MOVES OUT,
THE MOISTURE DOESN'T MOVE RIGHT BACK INTO THE REGION. SO BOTH DAY
AND NIGHT ARE EXPECTED TO BE DRY. (7/22)MONDAY, YESTERDAY, THE ECMWF
IS STILL WANTING TO BRING SOME 500 MB SHORTWAVE TROUGH INTO MICHIGAN
WITH A WARM FRONT/CHANGING TO A COLD FRONT. THE GFS HELD OFF ON THIS
IDEA. THE GFS IS STILL HOLDING OFF ON THIS IDEAS, AND THE ECMWF NOW
JUST BRINGS IT TO OUR DOORSTEP, ONLY TO SHUNT IT SOUTH. THE GFS ALSO
DOES THIS. WHICH TO ME MEANS THAT WITH THINGS HAPPENING SOUTH OF US
MORE THAN LIKELY WE WILL REMAIN DRY, SO MAYBE SOME LOW CHANCE POPS
AT BEST. (7/23)TUESDAY, WILL CONTINUE THE CHANCE OF THUNDERSTORMS AS
THE MODELS TRY TO BRING SOME SORT OF FRONT THROUGH THE FORECAST
AREA. THE GFS FEEDS BACK AND LOOKS LIKE A MESS, WHILE THE ECMWF HAS
LITTLE RAIN. SO WILL GO WITH THE CHANCE. (7/24)WEDNESDAY, THE FRONT
MOVES THROUGH THE FORECAST AREA, SO THAT THE CHANCE GOES WITH IT
DURING THE DAY. THE NIGHT LOOKS DRY AS HIGH PRESSURE BUILDS BACK
INTO THE UPPER GREAT LAKES.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 143 PM EDT THU JUL 18 2013
SUMMARY: SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE
INTO TONIGHT AS A STATIONARY FRONT BISECTS THE REGION. A POTENT
COLD FRONT WILL ARRIVE ON FRIDAY BRINGING A ROUND OF WIDESPREAD
SHOWERS AND THUNDERSTORMS. IMPROVING CONDITIONS WILL ARRIVE AT THE
VERY END...OR JUST AFTER THE END OF THE UPCOMING TAF PERIOD.
SHOWER AND THUNDERSTORM ACTIVITY LOOK MOST LIKELY TO IMPACT PLN
HEADING INTO THE EVENING HOURS...WITH ACTIVITY CURRENTLY OVER NE
LOWER EXPECTED TO REMAIN SOUTHEAST OF MBL-TVC-APN. A SEVERE STORM
CANNOT BE RULED OUT. OVERNIGHT...EXPECT NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS EASTERN UPPER...THAT MAY SINK SOUTH TOWARDS
PLN. OTHERWISE...FAR BETTER CHANCES FOR MORE WIDESPREAD
SHOWERS/STORMS COME FRIDAY MORNING WITH THE COLD FRONT. WILL
MENTION A FEW HOUR PERIOD OF TSRA AT THE MOST LIKELY TIME FOR
THESE TO MOVE THROUGH...WITH IMPROVEMENT TOWARDS THE VERY END OF
THE TAF PERIOD AT PLN.
LLWS: SOUTHWESTERLY LOW LEVEL JET WILL STRENGTHEN THIS EVENING
WITH 35KT WINDS EXPECTED AT 2KFT.
WINDS GENERALLY BECOMING WEST SOUTHWEST AROUND 10KTS THIS EVENING
AND OVERNIGHT BEFORE STRENGTHENING TO 14G20KTS FROM THE SOUTHWEST
AHEAD OF THE FRONT ON FRIDAY. EXPECT A WIND SHIFT TO WEST
NORTHWEST BY FRIDAY AFTERNOON.
&&
.MARINE...
ISSUED AT 337 AM EDT THU JUL 18 2013
A RELATIVELY WEAK WSW/SW WIND FLOW WILL INCREASE TONIGHT AND INTO
FRIDAY...AHEAD OF A COLD FRONT...BUT REMAIN BELOW ADVISORY LEVELS.
THE COLD FRONT RIPS THROUGH THE GREAT LAKES THROUGH THE DAY FRIDAY
AND WINDS WILL SHIFT TO OUT OF THE NW. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE COMMON THROUGH THEN...SOME OF THE STORMS MAY
BE SEVERE WITH DAMAGING WINDS AND VERY HEAVY RAINFALL...ESPECIALLY
TONIGHT AND FRIDAY. WHILE WINDS AND WAVES ARE NOT EXPECTED TO BE
PROBLEMATIC...THE THUNDERSTORMS WILL POSE A SIGNIFICANT THREAT TO
THE MARINE COMMUNITY. COOLER AIR AND DRIER WEATHER WILL ARRIVE FOR
FRIDAY NIGHT AND OVER THE WEEKEND.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY UNTIL 8 AM EDT FRIDAY FOR MIZ016>034.
HEAT ADVISORY UNTIL 8 PM EDT FRIDAY FOR MIZ035-036-041-042.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...ARNOTT
SYNOPSIS...JL
SHORT TERM...SD
LONG TERM...JL
AVIATION...ARNOTT
MARINE...SDHazardous weather outlook, Jul 18, 10:03 AM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GAYLORD MI 1003 AM EDT THU JUL 18 2013 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 191715- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1003 AM EDT THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL CROSS EASTERN UPPER MICHIGAN AND THE STRAITS REGION THIS MORNING...WITH ADDITIONAL THUNDERSTORMS POSSIBLE THIS AFTERNOON. WHILE STORMS THIS MORNING WILL NOT BE SEVERE...ANY AFTERNOON DEVELOPMENT HAS THE POTENTIAL TO BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. HOT AND HUMID WEATHER WILL PERSIST TODAY. PLEASE SEE THE LATEST HEAT ADVISORY FOR ADDITIONAL DETAILS. THUNDERSTORMS WILL CONTINUE OR REDEVELOP ACROSS EASTERN UPPER MICHIGAN THIS EVENING...AND CONTINUE PERIODICALLY THROUGH THE NIGHT. STORMS WILL BECOME AN INCREASING THREAT IN NORTHERN LOWER MICHIGAN AS WELL. THESE STORMS DO HAVE THE ABILITY TO BECOME SEVERE. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL REMAINS A DEFINITE POSSIBILITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS REMAIN LIKELY FRIDAY AS A COLD FRONT MOVES THROUGH THE REGION AND BRINGS AN END TO THE HEAT AND HUMIDITY BY FRIDAY NIGHT. THERE IS A CHANCE OF SEVERE STORMS OVER NORTHERN LOWER MICHIGAN. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS. LOCALLY HEAVY RAINS ARE EXPECTED AS WELL. HOT AND HUMID WEATHER WILL PERSIST NEAR THE SAGINAW BAY REGION FRIDAY. PLEASE SEE THE LATEST HEAT ADVISORY FOR ADDITIONAL DETAILS. ADDITIONAL THUNDERSTORM CHANCES ARRIVE NEXT TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND ESPECIALLY TONIGHT. && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD. ARNOTT
In the hours before
Local storm report, Jul 18, 1:06 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
106 PM EDT THU JUL 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM TSTM WND GST 2 W ATLANTA 45.00N 84.19W
07/18/2013 E45 MPH MONTMORENCY MI SPOTTER
REPORTED BY FORMER NWS EMPLOYEE. BRANCHES BROKEN FROM
TREES, PEA SIZE HAIL, AND 0.52 RAIN IN 15 MINUTES.
&&
BERGERLocal storm report, Jul 18, 1:07 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
107 PM EDT THU JUL 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM TSTM WND GST 2 W ATLANTA 45.00N 84.19W
07/18/2013 E45.00 MPH MONTMORENCY MI SPOTTER
REPORTED BY FORMER NWS EMPLOYEE. BRANCHES BROKEN FROM
TREES, PEA SIZE HAIL, AND 0.52 RAIN IN 15 MINUTES.
&&
CORRECTED FOR EVENT TIME
BERGERThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:07 AM EDT | Special Marine Warning | APX | 23 min | |
| Jul 18, 7:30 AM EDT | Special Marine Warning | APX | 60 min | |
| Jul 18, 8:26 AM EDT | Special Marine Warning | APX | 49 min | |
| Jul 18, 12:33 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 42 min |
| Jul 18, 1:31 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 44 min |
| Jul 18, 1:55 PM EDT | Special Marine Warning | APX | 95 min | |
| Jul 18, 3:55 PM EDT | Small Craft Advisory | APX | 28 hr | |
| Jul 18, 7:45 PM EDT | Special Marine Warning | APX | 60 min | |
| Jul 18, 7:49 PM EDT | Special Marine Warning | APX | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.